Texas, 2016

Coastal Flood in Texas, March 30 to 31, 2016

March 30 to 31, 2016 · NWS LCH · 1 event in 1 county or zone

The strong onshore flow behind a warm front and ahead of a cold front pushed tide levels at Sabine Pass above 3 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The strong onshore flow behind a warm front and ahead of a cold front pushed tide levels at Sabine Pass above 3 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 30, 10:26 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 30, 10:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 PM CDT WED MAR 30 2016

.DISCUSSION...
FOR THE 31/06Z TAF ISSUANCE.

&&

.AVIATION...
VERY BREEZY SOUTHEAST WINDS WILL CONTINUE OVER SOUTH CENTRAL
LOUISIANA THROUGH ABOUT 31/09Z WITH GUSTS TO OVER 30 KNOTS
POSSIBLE. MEANWHILE...BANDS OF SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ARE DEVELOPING...MAINLY EAST OF THE SABINE RIVER
BASIN...AS LIFT FROM UPPER LEVEL DISTURBANCE IS ENOUGH TO OVERCOME
CAP IN PLACE. THIS ACTIVITY WILL BE MOVING EAST OF TAF SITES BY
31/10Z. CEILINGS WILL CONTINUE AROUND BORDERLINE IFR/MVFR. IFR
CEILINGS WILL LIFT BY 31/15Z. HOWEVER...REMAIN AT MVFR LEVELS.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS AGAIN WILL BE POSSIBLE
AFTER 31/15Z AT ALL TAF SITES.

RUA

&&

.PREV DISCUSSION... /ISSUED 925 PM CDT WED MAR 30 2016/

UPDATE...

MAIN UPDATE WAS TO EXTEND WIND ADVISORY ACROSS SOUTH CENTRAL LA
WITH GUSTY SOUTHERLY WINDS CONTINUING. ALSO TWEAKED POPS DOWN A
BIT ACROSS THE SOUTHERN PORTIONS OF THE AREA AS THE BULK OF THE
ACTIVITY REMAINS ACROSS THE NORTHERN HALF OF LA. A BROAD BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO WORK ACROSS
THE FORECAST AREA THIS EVENING INTO THE OVERNIGHT.

PREV DISCUSSION... /ISSUED 350 PM CDT WED MAR 30 2016/

DISCUSSION...
MID-AFTERNOON SFC ANALYSIS SHOWS THE WARM FRONT HAS WASHED OUT TO
OUR NORTH WITH UPPER 60S/LOWER 70S DEWPOINTS ACROSS THE ENTIRE
FORECAST AREA. A COLD FRONT IS NOTED TO OUR WEST...EXTENDING FROM
LOW PRESSURE OVER THE SRN PLAINS TO ANOTHER LOW OVER WRN TX.
MEANWHILE ANOTHER LOW DEEPENING OVER SRN TX AND ITS GRADIENT WITH
PERSISTENT HIGH PRESSURE OFF THE CAROLINAS HAS FINALLY ALLOWED
ELEVATED SRLY WINDS TO DEVELOP ACROSS PORTIONS OF THE AREA...AND
THE INHERITED WIND ADVISORY CONTINUES TO 00Z. WATER VAPOR IMAGERY
SHOWS A DEEP MID/UPPER-LEVEL TROF OVER THE WRN CONUS WITH AN
EMBEDDED LOW SPINNING ACROSS THE ROCKIES AND A WEAK DISTURBANCE
CROSSING ERN TX. REGIONAL 88DS SHOW SCATTERED SHOWERS AND A FEW
STORMS FINALLY POPPING UP OVER THE FORECAST AREA ATTM.

SHOWERS AND STORMS WILL CONTINUE DEVELOPING ACROSS THE REGION
THROUGH THIS EVENING AS THE DISTURBANCE CONTINUES TRACKING NEWD
AND INTERACTS WITH DEEPENING MOISTURE. FORECAST SOUNDINGS CONTINUE
TO INDICATE THE POTENTIAL FOR A FEW SEVERE STORMS...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE GREATER THREATS. WE COULD SEE A
BRIEF LULL IN CONVECTION LATER TONIGHT AS THE DISTURBANCE PULLS
FARTHER AWAY...HOWEVER RAIN CHANCES WILL INCREASE FROM THE WEST
AGAIN LATE TONIGHT AS ANOTHER DISTURBANCE APPROACHES ALONG WITH
THE FRONTAL BOUNDARY TO OUR WEST.

THE FRONT IS PROGGED TO MOVE INTO THE NWRN ZONES BY TOMORROW
AFTERNOON...GRADUALLY CROSSING THE FORECAST AREA THROUGH THE
EVENING AND EARLY OVERNIGHT HOURS. ELEVATED RAIN CHANCES HAVE BEEN
CARRIED THROUGH FRIDAY BEFORE DRIER AIR ALOFT IS PROGGED TO
FINALLY BEGIN FILTERING INTO THE REGION ALONG WITH THE LONGWAVE
TROF AXIS. THE REMAINDER OF THE PERIOD LOOKS DRY AS RIDGING ALOFT
FOLLOWS...ALONG WITH SFC HIGH PRESSURE BUILDING PAST THE WRN GULF
REGION.

MARINE...
THE SCA FOR THE OUTER COASTAL WATERS HAS BEEN EXTENDED INTO THE
OVERNIGHT HOURS TO ACCOUNT FOR AN EXTENSION OF THE ELEVATED SRLY
WINDS AND ASSOCIATED HIGHER SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  78  57  74 /  80  60  50  40
LCH  70  78  63  77 /  50  40  30  50
LFT  70  80  65  76 /  60  50  50  70
BPT  70  79  61  77 /  40  40  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LAZ044-045-052>055.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 AM CDT THURSDAY FOR GMZ470-472-475.

     SMALL CRAFT EXERCISE CAUTION FROM 5 AM TO 10 AM CDT THURSDAY FOR
     GMZ470-472-475.

     SMALL CRAFT EXERCISE CAUTION UNTIL 3 AM CDT THURSDAY FOR GMZ430-
     432.

     SMALL CRAFT ADVISORY UNTIL 3 AM CDT THURSDAY FOR GMZ450-452-455.

     SMALL CRAFT EXERCISE CAUTION FROM 3 AM TO 5 AM CDT THURSDAY FOR
     GMZ450-452-455.

     SMALL CRAFT EXERCISE CAUTION UNTIL 5 AM CDT THURSDAY FOR GMZ435.

&&

AVIATION...07
Hazardous weather outlook, Mar 30, 3:08 AM CST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CDT WED MAR 30 2016

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-310915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
408 AM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE REGION HAS OPENED UP TO GULF MOISTURE AS THE STALLED BOUNDARY
HAS PULLED BACK TO THE NORTH THIS MORNING. LOOKING FOR SHOWERS
THIS MORNING AND SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THERE WILL BE A SLIGHT CHANCE THAT A THUNDERSTORM MAY
BECOME SEVERE LATER THIS AFTERNOON INTO THE EVENING HOURS.
HAZARDOUS WEATHER WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ON THURSDAY INTO FRIDAY AHEAD OF A SLOW
MOVING FRONT THAT IS EXPECTED TO MOVE THROUGH LATE THURSDAY INTO
FRIDAY. THERE WILL BE A SLIGHT CHANCE THAT A STORM MAY BECOME
SEVERE WITH THE MAIN THREAT FROM WINDS AND LARGE HAIL. HAZARDOUS
WEATHER WILL BE POSSIBLE.

WEATHER IS EXPECTED TO SETTLE OVER THE WEEKEND AS COOLER AIR MOVES
BACK INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Jefferson

When
March 30, 11:00 PM CST to March 31, 4:00 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

The strong onshore flow pushed the tide level above 3 feet for a few hours during the night of the 30th. The tide peaked at 3.25 MLLW before midnight.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625730.